Alert archive / Ohio / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 185, NWS Cleveland, OH

July 18, 2011Ottawa County, Sandusky County, Wood County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 18, 2011, 12:50 PM EDT for Ottawa County, Sandusky County, Wood County, Ohio. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2011, 12:50 PM EDT (16:50 UTC)
Expired
Jul 18, 2011, 1:45 PM EDT
In force
55 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Ottawa County, OH, Sandusky County, OH, Wood County, OH

The radar

The Cleveland radar (KCLE), 98 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 4.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2011-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2011-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

290 
WUUS51 KCLE 181650
SVRCLE
OHC123-143-173-181745-
/O.NEW.KCLE.SV.W.0185.110718T1650Z-110718T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1250 PM EDT MON JUL 18 2011

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTTAWA COUNTY IN NORTHWEST OHIO
  SANDUSKY COUNTY IN NORTHWEST OHIO
  NORTHEASTERN WOOD COUNTY IN NORTHWEST OHIO

* UNTIL 145 PM EDT

* AT 1242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR NORTHWOOD...AND MOVING
  SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ELMORE...
  FREMONT...
  PORT CLINTON...
  CLYDE...
  GENOA...
  WOODVILLE...
  GIBSONBURG...
  OAK HARBOR...
  BELLEVUE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4162 8347 4162 8340 4159 8304 4152 8294
      4153 8289 4158 8287 4160 8283 4155 8278
      4154 8272 4149 8277 4147 8297 4143 8294
      4145 8289 4144 8284 4126 8284 4125 8330
      4153 8359
TIME...MOT...LOC 1650Z 294DEG 13KT 4157 8342

$$

LOMBARDY
2 follow-up statements
829 
WWUS51 KCLE 181719
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
119 PM EDT MON JUL 18 2011

OHC173-181729-
/O.CAN.KCLE.SV.W.0185.000000T0000Z-110718T1745Z/
WOOD OH-
119 PM EDT MON JUL 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WOOD COUNTY IS
CANCELLED...

LAT...LON 4160 8331 4159 8305 4152 8294 4153 8289
      4158 8287 4160 8283 4155 8278 4154 8272
      4149 8277 4147 8297 4143 8294 4145 8289
      4144 8284 4126 8284 4126 8330 4137 8342
      4147 8342
TIME...MOT...LOC 1719Z 294DEG 13KT 4153 8329

$$

OHC123-143-181745-
/O.CON.KCLE.SV.W.0185.000000T0000Z-110718T1745Z/
OTTAWA OH-SANDUSKY OH-
119 PM EDT MON JUL 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR SANDUSKY AND OTTAWA COUNTIES...

AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GENOA...OR NEAR
ELMORE...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
ELMORE...ROCKY RIDGE...OAK HARBOR AND LINDSEY.

LAT...LON 4160 8331 4159 8305 4152 8294 4153 8289
      4158 8287 4160 8283 4155 8278 4154 8272
      4149 8277 4147 8297 4143 8294 4145 8289
      4144 8284 4126 8284 4126 8330 4137 8342
      4147 8342
TIME...MOT...LOC 1719Z 294DEG 13KT 4153 8329

$$

LOMBARDY
459 
WWUS51 KCLE 181744
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
144 PM EDT MON JUL 18 2011

OHC123-143-181754-
/O.EXP.KCLE.SV.W.0185.000000T0000Z-110718T1745Z/
OTTAWA OH-SANDUSKY OH-
144 PM EDT MON JUL 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR SANDUSKY AND OTTAWA COUNTIES
EXPIRES AT 145 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED.

LAT...LON 4160 8331 4159 8305 4152 8294 4153 8289
      4158 8287 4160 8283 4155 8278 4154 8272
      4149 8277 4147 8297 4143 8294 4145 8289
      4144 8284 4126 8284 4126 8330 4137 8342
      4147 8342
TIME...MOT...LOC 1744Z 276DEG 28KT 4149 8285

$$

LOMBARDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 12:17 PM EDT, 33 minutes earlier.

Area forecast discussion, Jul 18, 12:17 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1217 PM EDT MON JUL 18 2011

.SYNOPSIS...
HIGH PRESSURE EXTENDED FROM THE TENNESSEE VALLEY EAST TO THE MID
ATLANTIC COAST EARLY TODAY. TO OUR NORTH A WEAK COLD FRONT
EXTENDED FROM THE DAKOTAS TO QUEBEC. THE HIGH WILL DRIFT SOUTH AND
ALLOW THE COLD FRONT TO DROP INTO THE AREA TUESDAY. THE FRONT WILL
RETREAT BACK TO THE NORTH WEDNESDAY AS HIGH PRESSURE BUILDS BACK
TO THE REGION.

&&

.NEAR TERM /THROUGH TODAY/...
LATEST HRRR RUNS HAVE COME AROUND TO BE MORE REALISTIC WITH
CURRENT CONDITIONS. NOW BOTH HRRR AND RUC GENERALLY SHOW LAKE
SHADOWING EFFECTS WITH LITTLE QPF OVER MUCH OF THE LAKE AND
NEARSHORE AREAS EAST OF THE ISLANDS. EVEN FURTHER ADJUSTED THE
AFTERNOON FORECAST TO ACCOUNT FOR THIS.

HIGHER EXPECTED DEWPOINTS NOW ALLOW HEAT INDEX TO CREEP AROUND 100
FOR SEVERAL HOURS THIS AFTERNOON BUT AT THIS LATE TIME SEE NO
REASON TO HOIST AN ADVISORY FOR THE SITUATION.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
HIGH PRESSURE WILL CONTINUE TO DOMINATE THE WEATHER PICTURE
ACROSS THE AREA THROUGH THE NEAR TERM MAKING FOR QUITE HOT
AFTERNOONS THROUGH MID WEEK AND BEYOND. BEST CHANCE OF RAIN WILL
COME THIS EVENING AS AN EXTENSION FOR TODAY...AND THEN TONIGHT AND
EARLY TUESDAY AS A WEAK COLD FRONT DROPS INTO THE AREA FROM THE
NORTH. THE FRONT HEADS BACK NORTH AS A WARM FRONT TUESDAY
NIGHT/WEDNESDAY. OTHERWISE WOULD EXPECT A SLIGHT CHANCE OF AN
AFTERNOON OR EARLY EVENING SHOWER OR THUNDERSTORM WILL BE THE
LIMIT. TEMPS LOOK A DEGREE OR TWO LOWER TUESDAY THAN TODAY BUT
WEDNESDAY HIGHS SHOULD RETURN BACK TO NEAR 90 OR SO MOST AREAS.
THURSDAY WARMER STILL AND POSSIBLY THE FIRST SOLID HEAT ADVISORY
DAY WITH TEMPS IN THE MID 90S.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
HOT AND HUMID WILL CONTINUE WELL INTO THE EXTENDED FORECAST.  GIVEN
WITH THE WARM AND UNSTABLE AIRMASS EXPECTED...A STRAY SHOWER OR
THUNDERSTORM CANNOT BE RULED OUT ANY OF THE PERIODS FROM FRIDAY
THROUGH SUNDAY.  HOWEVER...IT APPEARS THAT BEST CHANCES FOR PRECIP
COULD COME LATE SATURDAY AS A WEAK TROUGH PASSES ACROSS THE AREA.
ECMWF A LITTLE FASTER WITH THE TROUGH THAN THE GFS.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
A FEW LINGERING SHOWERS OVER LAKE ERIE ALL THAT IS LEFT OF LINE OF
TSRA OF LINE OF TSRA OVER NRN MICHIGAN EARLIER. COULD GET A FEW
SPRINKLES...OR A RUMBLE OF THUNDER NEAR ERIE PA EARLY THIS MORNING
BUT LITTLE ELSE.

SPC HAS ALL OF NRN OH/NW PA IN SLIGHT RISK FOR SEVERE TSRA THIS
AFTERNOON INTO THE OVERNIGHT. TIMING OF TSRA DEVELOPMENT IS STILL
IN QUESTION AT THIS POINT. THIS AFTERNOON CAPES INCREASE TO
1500-2500 J/KG...BUT STRONG CAP OF 12C AT 10K FT WILL INHIBIT
DEVELOPMENT WITH NO TRIGGER. NAM DEVELOPS TSRA THIS AFTERNOON
WHILE GFS LATER TRENDING ON LATER THIS EVENING INTO THE OVERNIGHT.
TEND TO THINK THAT NAM IS A BIT FAST JUDGING BY STRENGTH OF THE
RIDGE SO FOR TAFS WENT VCTS LATE AFTERNOON/EARLY EVENING TIME FRAME.

OUTLOOK...VFR EXCEPT THUNDERSTORMS INTO THE OVERNIGHT AND REDUCED
VSBY DURING EARLY MORNING FOG/HAZE.

&&

.MARINE...
QUIET WEATHER WILL CONTINUE ON THE LAKE.  SOUTH WINDS WILL TURN TO
THE SOUTHWEST LATER TODAY.  THUNDERSTORMS WILL BE A THREAT THIS
AFTERNOON AND EVENING.  ON TUESDAY VARIABLE FLOW IS EXPECTED AS A
WEAK LOW TRACKS ACROSS THE REGION...ONSHORE FLOW WILL LIKELY DEVELOP
IN THE NEARSHORE WATERS DURING THE AFTERNOON.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...TK
NEAR TERM...ADAMS/TK
SHORT TERM...TK
LONG TERM...DJB
AVIATION...DJB
MARINE...DJB
Hazardous weather outlook, Jul 18, 5:19 AM EDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
519 AM EDT MON JUL 18 2011

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-190930-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
519 AM EDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS DETERMINED THAT THERE IS A SLIGHT
CHANCE THAT THUNDERSTORMS COULD TURN SEVERE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WEDNESDAY THROUGH SUNDAY...HIGH TEMPERATURES ARE EXPECTED TO
REACH INTO THE LOW TO MID 90S ACROSS MUCH OF THE AREA. THIS
COMBINED WITH HIGH HUMIDITY LEVELS COULD PUSH THE HEAT INDEX
ABOVE 100 DURING THE AFTERNOON HOURS FOR A LARGE PORTION OF
NORTHERN OHIO AND NORTHWEST PENNSYLVANIA. AS THE HEAT INDEX CLIMBS
ABOVE 100...THE DANGER OF HEAT RELATED DISORDERS INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ061-142>149-162>169-190930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
519 AM EDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS DETERMINED THAT THERE IS A SLIGHT
CHANCE THAT THUNDERSTORMS COULD TURN SEVERE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 12:17 PM EDTSevere Thunderstorm WarningCLEAshtabula43 min
Jul 18, 2:05 PM EDTSevere Thunderstorm WarningCLESandusky, Seneca40 min
Jul 18, 3:08 PM EDTSevere Thunderstorm WarningCLELucas, Ottawa, Sandusky67 min
Jul 18, 3:24 PM EDTSpecial Marine WarningCLE2 hr
Jul 18, 3:43 PM EDTSevere Thunderstorm WarningCLECuyahoga, Geauga, Portage, Summit62 min
Jul 18, 3:49 PM EDTAreal Flood AdvisoryCLELucas, Ottawa, Sandusky, Wood3 hr
Jul 18, 4:25 PM EDTSevere Thunderstorm WarningCLELucas, Ottawa, Sandusky, Wood65 min
Jul 18, 4:30 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage, Trumbull60 min
Jul 18, 4:37 PM EDTSevere Thunderstorm WarningCLEHancock53 min
Jul 18, 5:30 PM EDTSevere Thunderstorm WarningCLECrawford, Hancock, Seneca, Wyandot60 min
Jul 18, 5:34 PM EDTSpecial Marine WarningCLE86 min
Jul 18, 5:57 PM EDTSevere Thunderstorm WarningCLEAshland, Marion, Morrow, Richland78 min
Jul 18, 6:28 PM EDTAreal Flood AdvisoryCLEHancock, Wood, Wyandot3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.